Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 167, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 9:56 AM EDT for 6 counties in Virginia; Mercer County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 9:56 AM EDT (13:56 UTC)
- Expired
- May 24, 2011, 10:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:56 AM EDT | HAIL 0.75 | 4 W Bluefield, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS51 KRNK 241356
SVRRNK
VAC021-071-121-155-185-750-WVC055-241445-
/O.NEW.KRNK.SV.W.0167.110524T1356Z-110524T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 AM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1045 AM EDT.
* AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BOISSEVAIN...OR NEAR BLUEFIELD...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BLUEFIELD...
ROCKY GAP...
WHITE GATE...
POPLAR HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3723 8152 3726 8150 3728 8142 3731 8140
3733 8138 3738 8135 3732 8044 3731 8043
3707 8045 3720 8156 3722 8156
TIME...MOT...LOC 1355Z 275DEG 43KT 3725 8127
$$
WP3 follow-up statements
941
WWUS51 KRNK 241417
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EDT TUE MAY 24 2011
VAC021-071-121-155-185-750-WVC055-241445-
/O.CON.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1017 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR THE CITY OF RADFORD... SOUTHERN MERCER...WESTERN MONTGOMERY...
NORTHERN BLAND...SOUTHERN GILES...NORTHEASTERN TAZEWELL AND NORTHERN
PULASKI COUNTIES...
AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKY GAP...MOVING
EAST AT 45 MPH.
IN ADDITION...OTHER STORMS LOCATED NEAR BOISSEVAIN WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS AS THEY MOVE EAST TOWARD BLUEFIELD.
LOCATIONS IMPACTED INCLUDE...
WHITE GATE...
THESSALIA...
POPLAR HILL...
PARROTT...
MC COY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3723 8152 3726 8150 3728 8142 3731 8140
3733 8138 3738 8135 3732 8044 3731 8043
3707 8045 3720 8156 3722 8156
TIME...MOT...LOC 1414Z 274DEG 40KT 3724 8102
$$
WP749
WWUS51 KRNK 241428
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT TUE MAY 24 2011
VAC021-071-121-155-185-750-WVC055-241445-
/O.CON.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1028 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR THE CITY OF RADFORD... SOUTHWESTERN MERCER...WESTERN
MONTGOMERY...NORTHERN BLAND...SOUTHERN GILES...NORTHEASTERN TAZEWELL
AND NORTHERN PULASKI COUNTIES...
AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MECHANICSBURG...OR 10 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MECHANICSBURG...
WHITE GATE...
POPLAR HILL...
DUBLIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3723 8152 3726 8150 3728 8142 3733 8134
3730 8098 3732 8044 3731 8043 3707 8045
3720 8156 3722 8156
TIME...MOT...LOC 1429Z 267DEG 36KT 3716 8090
$$
WP599
WWUS51 KRNK 241442
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT TUE MAY 24 2011
VAC021-071-121-155-185-750-WVC055-241452-
/O.EXP.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1042 AM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...
SOUTHWESTERN MERCER...WESTERN MONTGOMERY...NORTHERN BLAND...SOUTHERN
GILES...NORTHEASTERN TAZEWELL AND NORTHERN PULASKI COUNTIES EXPIRES
AT 1045 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THIS
MORNING WITH HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING FROM TIME TO TIME.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3723 8152 3726 8150 3728 8142 3733 8134
3730 8098 3732 8044 3731 8043 3707 8045
3720 8156 3722 8156
TIME...MOT...LOC 1442Z 267DEG 36KT 3717 8074
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:06 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 24, 7:06 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 706 AM EDT TUE MAY 24 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE UNLESS INSOLATION IS MORE. VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT. IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS PENDING DEGREE OF FOG COVERAGE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST. VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90 DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES TO THE MID 60S. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST. AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT. SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL VARY FROM AROUND 60 TO THE MID 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB. AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES. THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL LIKELY OCCUR IN THE VICINITY OF THE STRONGER SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION IN THE CURRENT FORECAST. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/MC NEAR TERM...JH SHORT TERM...KK LONG TERM...DS/KK AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 4:06 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 406 AM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 406 AM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 24, 8:58 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NW NORTH WILKESBORO 36.18N 81.16W
05/23/2011 E0.75 INCH WILKES NC TRAINED SPOTTER
ALSO 53 MPH WIND GUST.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| May 24, 2:15 AM EDT | Special Weather Statement | RNK | Bath | 60 min |
| May 24, 10:25 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 50 min |
| May 24, 10:47 AM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 43 min |
| May 24, 11:01 AM EDT | Special Weather Statement | RNK | Smyth, Wythe | 44 min |
| May 24, 11:27 AM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 48 min |
| May 24, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville | 56 min |
| May 24, 11:49 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 41 min |
| May 24, 12:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Henry, Patrick, City of Galax | 58 min |
| May 24, 12:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 36 min |
| May 24, 12:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 62 min |
| May 24, 12:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| May 24, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 54 min |
| May 24, 1:51 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| May 24, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 56 min |
| May 24, 4:02 PM EDT | Flash Flood Watch | RNK | Bland, Smyth, Tazewell | 4 hr |
| May 24, 4:27 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 63 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 59 min |
| May 24, 4:35 PM EDT | Areal Flood Advisory | RNK | Tazewell | 4 hr |
| May 24, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 61 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 57 min |
| May 24, 5:41 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 49 min |
| May 24, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick, City of Martinsville | 55 min |
| May 24, 6:20 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 5 hr |
| May 24, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 53 min |
| May 24, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| May 24, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 59 min |
| May 24, 7:10 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 50 min |
| May 24, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 52 min |
| May 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.